Case Report (n=1)
Extreme plant sterol excess in phytosterolemia may trigger severe systemic inflammation mimicking vasculitis, requiring targeted lipid-lowering and anti-inflammatory therapies.
ABSTRACT Phytosterolemia (MIM#210250, Orpha:2882) is a rare inherited disorder characterized by the accumulation of plant sterols. Typical clinical manifestations include cutaneous and tendon xanthomas, premature coronary artery disease, thrombocytopenia, anemia, and arthralgia. We describe a 30-year-old male patient with notable dyslipidemia, who presented with signs and symptoms mimicking both Takayasu arteritis and a histiocytic tumor. The diagnosis of phytosterolemia was confirmed by detecting a pathogenic homozygous variant (c.1083G>A (p.Trp361Ter)) in the ABCG8 gene. Coinciding systemic inflammatory process, histiocytosis, and phytosterolemia were considered to be interconnected. During the diagnostic process, significant coronary artery disease with ischemic sequelae was identified and routinely treated. Avoiding dietary plant sterols in combination with ezetimibe and rosuvastatin effectively corrected the dyslipidemia. Despite targeted treatments C-reactive protein and erythrocyte sedimentation rate stayed elevated and the patient felt subjectively ill without considerable prednisolone dose until treatment with interleukin-6 receptor antagonist tocilizumab was initiated. This case suggests that extreme plant sterol excess may trigger severe, life-threatening inflammation, and highlights the importance of considering phytosterolemia in young patients with unexplained dyslipidemia and systemic inflammatory disease.
No takes yet. Share an insight, caveat, or question.
Mustajoki et al. (2026) conducted a case report in Phytosterolemia (n=1). Dietary plant sterol restriction, ezetimibe, rosuvastatin, and tocilizumab was evaluated.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: